Polymyxin B Induced Facial Rash and Superficial Thrombophlebitis: A Dual Adverse Drug Reaction
Idris Dawaiwala1★, Soniya Bhagat1, Kapil Zirpe2, Aniket Shah3, Abhijeet Deshmukh4, Prasad Muglikar5★ Corresponding author
- 1Department of Quality Assurance and Clinical Pharmacy, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
- 2Director, Department of Neurotrauma Unit, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
- 3Department of Surgical Oncology, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
- 4Department of Neurotrauma Unit, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
- 5Department of Medical Administration, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
CORRESPONDENCE
Idris Dawaiwala
Department of Quality Assurance and Clinical Pharmacy, Ruby Hall Clinic, Grant Medical Foundation, Pune, Maharashtra, INDIA.
Received: 24-09-2025; Revised: 14-11-2025; Accepted: 02-01-2026.
Volume 19, Issue 3 · pp. 416–419 · PUBLISHED · DOI: 10.5530/ijopp.20260624
ABSTRACT
Polymyxin B is a last-line therapy for multidrug-resistant Gram-negative infections, with nephrotoxicity and neurotoxicity being the most recognized adverse effects. Cutaneous and vascular complications are rare and underreported. We describe a 34-year-old male with carcinoma of the buccal mucosa who developed surgical site infection due to MDR Klebsiella pneumoniae. He received intravenous polymyxin B (0.75 million units per dose, twice daily, as per institutional ICU protocol), and on Day 4 developed a non-pruritic facial maculopapular rash and infusion-site pain with Doppler-confirmed superficial thrombophlebitis. Both resolved after drug withdrawal and supportive management. Causality assessment using Naranjo and WHO-UMC scales indicated a probable association. To our knowledge, this is the first Indian report of simultaneous dermatologic and vascular adverse reactions to polymyxin B. Early recognition and preference for central venous access may prevent complications and improve safety.
KEYWORDS
REFERENCES
As publishedShowing references and in-text citations exactly as published.
Cite this article
SELECT FORMAT
Dawaiwala, I., Bhagat, S., Zirpe, K., Shah, A., Deshmukh, A., & Muglikar, P. (). Polymyxin B Induced Facial Rash and Superficial Thrombophlebitis: A Dual Adverse Drug Reaction. Indian Journal of Pharmacy Practice, 19(3), 416–419. https://doi.org/10.5530/ijopp.20260624
